A 37‐year‐old woman with history of untreated hyperthyroidism presented with a 2‐week history of a sore throat and rash on her chest and hands. She was initially diagnosed with hand, foot, and mouth disease in the Emergency Department (ED). However, in the next four days, the patient developed diarrhea and palpitations with worsening of her rash on bilateral eyelids, necessitating the return to the ED. On physical exam, she had non‐tender, non‐pruritic erythematous papules on the MCPs, PIPs, DIPs and dorsal aspects of her hands with ragged cuticles and some associated dilated capillary loops. The palmar surfaces of her hand had extensive hyperkeratosis with erythematous macules on the palmar aspects of the digits. Bilateral upper eyelids had pruritic violaceous plaques with hyperkeratosis. The patient was found to be in atrial fibrillation with a rate of 140 bpm on EKG. TSH level was 0.01; free T4 level was greater than the assay limit of 8; and free T3 was 11.3. Rapid strep test was positive. Punched skin biopsy showed interface dermatitis of the vacuolar type suggestive of connective tissue disease, particularly dermatomyositis. CT thorax, abdomen, and pelvis did not reveal any malignancy. Aldolase returned high at 19.50. AMA and anti‐Jo were negative. The patient was diagnosed with dermatomyositis and thyrotoxicosis, meeting criteria of 45pts for thyroid storm per the Burch and Wartofsky scoring system (10 points for diarrhea, 25 points for heart rate greater than 140, and 10 points for precipitant of streptococcal pharyngitis). She was treated with a beta‐blocker, steroids, and methimazole. Unfortunately, she developed agranulocytosis from methimazole and thus had to undergo thyroidectomy. As for her dermatomyositis, a long steroid taper was the treatment choice per Rheumatology since the patient continued to have elevated aldolase level and liver function tests, making it difficult to start methotrexate or other steroid sparing agent.
Although Graves’ disease has been reported to be frequently complicated by other systemic autoimmune disease, dermatomyositis occurs in only about 1% of individuals with Graves’ disease. Of the systemic diseases associated with thyroid disorders, a few frequently overlaps with autoimmune thyroid diseases including mixed connective tissue disease, Sjögren’s syndrome, and systemic sclerosis. The patient was diagnosed with hyperthyroidism two years prior to presentation but never returned to clinic for treatment, even after multiple attempts by her physician to contact her. She then developed dermatomyositis prior to developing thyroid storm from streptococcal pharyngitis. It is generally known that there is an increased risk of malignancy among patients with inflammatory myopathies, especially dermatomyositis compared to polymyositis. Because the patient’s malignancy work‐up was negative, dermatomyositis was suspected as a systemic manifestation of the autoimmune disease process in a Graves’ patient. Treatment was therefore tailored to both disease processes.
Graves’ disease is classically associated with other systemic autoimmune disease but can also rarely present with dermatomyositis. The importance of this case report is to demonstrate that multiple autoimmune diseases can occur together and hospitalists must be wary of the associations in order to make the correct diagnosis and to provide an appropriate and timely treatment.